Dense Fog, Southeast Utah
- When
- January 15, 11:00 PM MST to January 16, 11:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Low level moisture and stable conditions produced widespread visibilities below 1/4 mile across the valleys of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Low level moisture and stable conditions produced widespread visibilities below 1/4 mile across the valleys of southeast Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 15, 2:18 PM MST, 8 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 218 PM MST THU JAN 15 2004 .DISCUSSION... SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...SHEARING UPPER LEVEL WAVE MOVING ACROSS THE FOUR CORNERS THIS AFTERNOON WITH SCATTERED SNOW SHOWERS REPORTED FROM BLANDING TO DURANGO. SNOW AFFECTING THE SAN JUAN MTNS AND SOUTHERN UNCOMPAHGRE PLATEAU...WITH DEEPER MOISTURE BEGINNING TO SPREAD ACROSS EAST-CENTRAL UTAH/WEST-CENTRAL COLORADO. STRONG SURFACE INVERSIONS...SNOWPACK AND LIMITED SUNLIGHT KEEPING LOWER VALLEYS COLD...WITH TEMPS IN THE TEENS AND 20S FROM THE EASTERN UINTA BASIN TO CRAIG...AND FROM MOAB TO GRAND JUNCTION. TONIGHT...WEAK UPPER LEVEL WAVE WILL SLOWLY MOVE ACROSS EASTERN UTAH AND WESTERN COLORADO. MEANWHILE...SPLITTING PACIFIC TROUGH WILL MIGRATE EAST WITH NORTHERN STREAM ENERGY AFFECTING THE FORECAST AREA FRIDAY. WEAK UPWARD MOTION ASSOCIATED WITH TONIGHTS UPPER LEVEL WAVE ALONG WITH SUFFICIENT MOISTURE WILL SUSTAIN SCATTERED SNOW SHOWERS ACROSS THE CENTRAL AND SOUTHERN ZONES. QPF SHOULD REMAIN LIGHT...SO LOOKING AT GENERAL SNOW ACCUMS LESS THAN 2 INCHES. WEAK H7 FLOW WILL BECOME NORTHWEST AFTER 06Z...GIVING THE CENTRAL VALLEYS A BETTER CHANCE OF SEEING LIGHT SNOW AFTER MIDNIGHT. FRIDAY AND FRIDAY NIGHT...ABOVE MENTIONED NORTHERN STREAM ENERGY WILL DIVE SOUTHEAST FROM THE PACIFIC NORTHWEST AND AMPLIFY BY 00Z/SAT AROUND NE UTAH...AS SHARP RIDGE DEVELOPS ALONG THE WEST COAST. INCREASING MOISTURE AND MODERATE INSTABILITY WITH MID LVL COLD-AIR ADVECTION WILL CREATE THE CHANCE OF SNOW ACROSS THE NORTH FRIDAY (MAINLY AFTER 18Z). SNOW SHOWERS SHOULD DIMINISH ACROSS THE CENTRAL AND SOUTH BEHIND DEPARTING INITIAL WAVE. BY FRIDAY NIGHT... UPPER LEVEL CIRCULATION ATTEMPTS TO CLOSE OFF AS IT MOVES OVER THE FOUR CORNERS. H7 FLOW TURNS EAST-NORTHEAST WHICH WILL HELP TO SHUT DOWN PRECIP WEST OF THE DIVIDE. INSTAIBILITY WEAKENS AFTER 06Z AND AND DRIER AIR WILL MOVE IN FROM THE NORTH. EXPECT STRONG SURFACE INVERSIONS TO REDEVELOP ACROSS THE NORTHERN/CENTRAL VALLEYS WITH AREAS OF FOG POSSIBLE. TEMPERATURES WILL CONTINUE TO REMAIN COLD ESPECIALLY WITHIN SNOW-COVERED LOWER VALLEYS. DJN.83 LONG TERM (SATURDAY THROUGH THURSDAY)...WILL KEEP SLIGHT CHANCE OF SNOW OVER THE SRN CO MTNS SAT MORNING AS POTENTIAL VORTICITY TROUGH ASSOCIATED WITH FRIS WAVE STILL OVERHEAD. RIDGE THEN BUILDS IN LATER SAT. RIDGE FLATTENS SUN/SUN NIGHT AS PIECES OF PAC ENERGY MOVE INLAND BUT WEAKEN AS STILL IN SPLIT FLOW WITH LIMITED RH. GENERALLY DRY AND RELATIVELY STABLE THIS WEEKEND. LATEST MRF RUN (00Z/15 GFS) NOT SO THREATENING AS IT NO LONGER PULLS COLD ALASKA SHORTWAVE SWD EARLY NEXT WEEK...AND 12Z GFS CONCURS. GFS NOW MORE IN LINE WITH THE MORE CONSISTENT EC WITH TAKING PAC WAVE TO THE NW COAST...WITH VORT CENTER THEN DIGGING TO SRN CA BY TUE. NET RESULT OF GFS/EC/CANADIAN IS FOR BROAD BUT RATHER DISORGANIZED TROUGH OVER THE SWRN U.S. TUE-WED. MAY BE INDICATIVE OF LONG WAVE RIDGE HOLDING STRONGER OVER THE WRN STATES. TREND IN CURRENT FORECAST IS FOR INCREASED CHANCE OF PCPN TUE...THEN UNSETTLED WEATHER WED-THU. THIS LOOKS REASONABLE...BUT IF LONGWAVE RIDGE DOES EXERT ITSELF MORE WITH MORE SPLITTING ALONG WEST COAST...THEN POPS MAY BE BIT HIGH. TOO MUCH UNCERTAINTY TO CHANGE MUCH IN CURRENT FORECAST GRIDS... HOWEVER. DID RAISE TEMPS A BIT TUE-WED AS DOESNT LOOK AS COLD. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && DJN/JAD
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
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383226.